Thrombosis & Bleeding
Padua Prediction Score for VTE (Padua) Calculator
Identifies hospitalized medical patients at high risk of venous thromboembolism who need prophylaxis.
Formula
Active cancer +3
Previous VTE +3
Reduced mobility (bed rest ≥3 days) +3
Already known thrombophilic condition +3
Recent (≤1 month) trauma and/or surgery +2
Elderly age (≥70 years) +1
Heart and/or respiratory failure +1
Acute myocardial infarction and/or ischemic stroke +1
Acute infection and/or rheumatologic disorder +1
Obesity (BMI ≥30) +1
Ongoing hormonal treatment +1
High risk ≥4
How it is used
- High risk (≥4): anticoagulant prophylaxis with LMWH, low-dose UFH twice or three times daily, or fondaparinux is recommended for acutely ill medical inpatients (ACCP 2012).
- Low risk (<4): neither drug nor mechanical prophylaxis is recommended (ACCP 2012).
- Bleeding or at high bleeding risk: use compression stockings or IPC instead, and do not extend prophylaxis beyond immobilization or the hospital stay (ACCP 2012).
- Derived in 1,180 medical inpatients at one Italian center (Barbar 2010); not for surgical patients, and critically ill patients have their own advice, LMWH or low-dose UFH (ACCP 2012).
Key points
- Reassess as mobility and bleeding risk change: once bleeding risk falls, switch from mechanical to drug prophylaxis if VTE risk persists (ACCP 2012).
Related one-pagers
- Peripheral Vascular EmergenciesVirchow's triad (stasis, vessel injury, hypercoagulability) explains the risk factors. Merck lists higher-risk medical patients as those in critical care or with heart failure, cancer, respiratory failure, immobilization of 3 days or more, hormonal medications, known thrombophilia, prior VTE or age 70 or older. Scores such as Padua (high risk at 4 or more) and IMPROVE (increased risk at 2 or more) formalize this, with the IMPROVE bleeding score for bleeding risk.
- Pulmonary Embolism
- Bleeding, Reversal, HIT and DIC
Related calculators
- Bleeding Risk on Anticoagulation (HAS-BLED)
- Caprini VTE Risk Score for Surgery (Caprini)
- Heparin-Induced Thrombocytopenia Probability (4Ts)
- Pulmonary Embolism Severity Index (PESI)
- Simplified PESI (sPESI)
- Stroke Risk in Atrial Fibrillation (CHA₂DS₂-VASc)
- Wells Score for PE (Wells)
Practice free in your browser3,800+ exam-style questions with rationales. No account, no ads. Also free on the App Store and Google Play.
For education and exam preparation only. Follow your institution’s protocols. For education and exam preparation only. Verify results independently and follow your institution’s protocols. Not a substitute for clinical judgment.